Critical Care |

Management of Anaphylaxis Due to Plastic Endotracheal Tube FREE TO VIEW

Shrinivas Kambali*, MD; Elvira Umyarova, MD; Kenneth Nugent, MD; Raed Alalawi, MD
Author and Funding Information

Texas Tech University Health Science Center, Lubbock, TX

Chest. 2012;142(4_MeetingAbstracts):315A. doi:10.1378/chest.1390428
Text Size: A A A
Published online


SESSION TYPE: Critical Care Case Report Posters

PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM

INTRODUCTION: We report a case of severe anaphylaxis to a plastic endotracheal tube in a patient who required emergent intubation.

CASE PRESENTATION: A-42-y/o female presented with skin lesions on her shoulders, chest and abdomen. She had history of multiple skin abscesses and contact dermatitis to adhesives, plastic, rubber and latex. She developed respiratory distress and was started on methylprednisolone and diphenhydramine. Vitals: BP-130/70, HR-102, RR-24, oxygen saturation (SpO2) 86%. Chest X-ray revealed diffuse bilateral infiltrates, and required intubation. Immediately after intubation her SpO2 dropped to 50%. Her BP was >90/50. She was given one ampule of epinephrine which briefly improved her SpO2. Her saturation dropped again and she was started on epinephrine drip at 8mcg/min after which her SpO2 increased to 92%. Attempts to wean epinephrine drip resulted in desaturation. The polyvinyl endotracheal tube was replaced with a silicone endotracheal tube. Epinephrine was slowly weaned off. Her oxygen requirement gradually improved and she was extubated

DISCUSSION: Anaphylaxis is defined as serious allergic reaction commonly mediated by an immune IgE mechanism. Most of endotracheal tubes are made of polyvinyl chloride. Our literature review did not reveal any cases of anaphylactic reaction to polyvinyl endotracheal tube. There were few cases of anaphylactic reaction associated with pulmonary artery catheters, plastic syringes and barium enema catheters related to latex allergy. The varying composition and concentration of plastics makes it difficult to avoid some catheters in these patients. Our patient had a unusual presentation of oxygen-desaturation with a normal BP. The absence of typical signs could be secondary to prior administration of methylprednisolone and diphenhydramine. Epinephrine is the most important medication for treatment of anaphylaxis and is usually given IV to maintain an adequate systolic blood pressure. We titrated epinephrine to keep SpO2 above 88%. Our patient also had peripheral IV,central IV, and arterial catheters; there were no skin changes around the catheter sites. These catheters are made of polyurethane/Teflon/silicone which has a different composition than endotracheal tubes.

CONCLUSIONS: Anaphylaxis to endotracheal tube is rare fatal complication. Using silicone endotracheal tube instead of polyvinyl endotracheal is life-saving in patients with plastic allergy. Prior administration with methylprednisolone and diphenhydramine can blunt typical signs. Epinephrine is drug of choice in such conditions. Clinical Implication: Epinephrine infusion can be safely administered to manage cases of severe anaphylaxis with respiratory failure.

1) F. Estelle, R. Simons. Anaphylaxis: recent advances in assessment and treatment. J Allergy and Clin Immunol, 2009; 124 (4): 625-636

DISCLOSURE: The following authors have nothing to disclose: Shrinivas Kambali, Elvira Umyarova, Kenneth Nugent, Raed Alalawi

No Product/Research Disclosure Information

Texas Tech University Health Science Center, Lubbock, TX




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543